FDA Warns Public About Dangers of Powdered Caffeine Following Deaths

The Food and Drug Administration (FDA) has issued a warning about powdered pure caffeine, following the deaths of at least two young men who used the product.

A single teaspoon of pure caffeine is roughly equivalent to the amount in 25 cups of coffee, according to the FDA. “Pure caffeine is a powerful stimulant and very small amounts may cause accidental overdose. Parents should be aware that these products may be attractive to young people,” the FDA warned in a statement.

NPR reports the agency has started asking companies that sell powdered caffeine to voluntarily take the product off the market. “It’s fundamentally irresponsible to be selling this powerful drug in this form to consumers,” said Michael Taylor, FDA Deputy Commissioner for Foods and Veterinary Medicine. He called pure powdered, bulk caffeine “a dangerous, potent drug that, if taken in as little as a teaspoon, runs the risk of being a lethal overdose to people.”

The FDA is starting to build a case to require companies to stop selling powdered caffeine if they do not do so voluntarily, Taylor noted.

Caffeine overdose symptoms can include rapid or dangerously erratic heartbeat, seizures and death. Other symptoms include vomiting, diarrhea, stupor and disorientation. The symptoms are likely to be much more severe in people who use caffeine powder than in those who drink too much coffee, tea or other caffeinated beverages, according to the FDA.

U.S. Senator Sherrod Brown of Ohio and U.S. Senator Richard Blumenthal of Connecticut are calling for a ban on the product. The senators and advocates from the Center for Science in the Public Interest recently met with the families of two young men who died after ingesting caffeine powder. They delivered a citizen petition that urges the FDA to ban the sale of powdered caffeine.

Caffeine FDA
    User Picture

    Randall Webber

    January 8, 2015 at 6:59 PM

    This is a good move on the part of the FDA. Adolescents in particular are attracted to over-the-counter drugs and also lack the ability to make good decisions about their use.

Leave a Comment

Please leave a comment below to contribute to the discussion. If you have a specific question, please contact a Parent Specialist, who will provide you with one-on-one help.

Your email address will not be published. Required fields are marked *